MAUDE Adverse Event Report: ALCON RESEARCH, LLC - HOUSTON LEGACY SURGICAL PROCEDURE PAK; GENERAL SURGERY TRAY (KIT)

ALCON RESEARCH, LLC - HOUSTON LEGACY SURGICAL PROCEDURE PAK; GENERAL SURGERY TRAY (KIT)
Catalog Number 8065750159
Medical Device Problem Code Contamination (1120)
Health Effect - Clinical Code Endophthalmitis (1835)
Date of Event 10/06/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Investigation including root cause analysis is in progress.A supplemental mdr will be filed as necessary in accordance with 21 cfr 803.56 when additional reportable information becomes available.The manufacturer internal reference number is: (b)(4).
 
Event or Problem Description
A physician reported that the product was contaminated, and it caused endophthalmitis in three patients after phakic intraocular lens implantation surgery.The procedure was completed without replacement since there was no product malfunction.This patient was treated with one intravitreal injection.The current patient condition is unknown.This report pertains to the second of three patients involved in these reported events.Further information has been requested.None received till date.
 
Additional Manufacturer Narrative
Additional information provided in h.6., and h.11.Sterile consumables quality product certificate was reviewed for this finished goods batch and confirmed that this product has been sterilized, and all sterilization cycle parameters were verified for acceptability prior to release.A photo was provided of a small parts pouch and a photo of lab results from a 3rd party lab.Neither the photo nor the 3rd party lab report provides substantial information to determine the root cause of this event.Furthermore, the report states that the packs were partially opened and then sent to the 3rd party lab.Although the customer intended to minimize the exposure of the pack to micro-organisms, these details confirm that the sterility of the pack was compromised prior to lab personnel handling and analysis.In addition, the transit time between the customer and the lab is unspecified, including environment of specimens during transit/stowage and sterile controls used for lab analysis.There are multiple factors that could contribute to the occurrence of endophthalmitis.A patient¿s ocular flora or microorganisms that have colonized the surface structures (eyelids and conjunctiva) are the usual cause of infection, therefore isolating eyelids and eyelashes from the surgical field is crucial.The most common cultured microorganisms are gram-positive coagulase negative cocci (70%) with staphylococcus epidermis (s.Epidermis) the most prevalent.Deoxyribonucleic acid (dna) analyses of s.Epidermis strongly suggest that it is likely that commensal bacterial contaminating the anterior chamber at the time of surgery are responsible for most cases of endophthalmitis.No cultures were taken of the patient.Antibiotics used days before surgery has been shown to decrease the bacterial load at the time of surgery.Povidone-iodine solution has broad antibiotic activity and has been shown to significantly decrease conjunctival and perilimbal flora.Meticulous prepping and draping of the patient before surgery are important as well, to isolate the eyelids and lashes from the surgical field.Finally, attempts should be made to decrease any postoperative patient risk factors, such as immunosuppression or systemic disorders that may affect the wound healing and the ability of the eye to ward off any inoculums of bacteria during cataract surgery.Intraoperative risk factors may be associated with an increased incidence of postoperative endophthalmitis.These include inadequate disinfection of the eyelid or conjunctiva, vitreous loss, or unplanned/unapparent ocular penetration.No product has been returned the investigation site for evaluation; therefore, the condition of the product could not be verified.Receipt of complaint product or additional information pertinent to this complaint will result in re-evaluation of the complaint investigation.The investigation conducted a non-conformance review of the reported lot number.No deviations that could have contributed to this event were identified and all corresponding production release specifications defined in the device master record were met.The root cause of the customer's complaint could not be conclusively determined as product was not returned, and the condition of the product could not be verified.As the root cause and its origin are inconclusive, further investigative or manufacturing actions are not warranted at this time.Receipt of additional relevant information or supporting materials will prompt a re-evaluation of the complaint investigation.The root cause for this complaint is not known, therefore, specific action with regards to this complaint cannot be taken.Receipt of additional relevant information or supporting materials will prompt a re-evaluation of the complaint investigation.Complaint data for all company products is reviewed monthly to monitor for adverse trends.During the last review, no adverse trends were observed for the reported product and event combination.Quality assurance has reviewed this complaint and will continue to monitor data for evidence of adverse trending and take further action, as appropriate.No further action warranted at this time.The manufacturer internal reference number is: (b)(4).

Brand Name
LEGACY SURGICAL PROCEDURE PAK
Common Device Name
GENERAL SURGERY TRAY (KIT)
Manufacturer (Section D)
ALCON RESEARCH, LLC - HOUSTON
9965 buffalo speedway
houston TX 77054
Manufacturer (Section G)
ALCON RESEARCH, LLC - HOUSTON
9965 buffalo speedway
houston TX 77054
Manufacturer Contact
jonathan schlech
6201 south freeway
mail stop ab2-6
fort worth, TX 76134
8007579780
MDR Report Key23874726
Report Number1644019-2025-05661
Device Sequence Number5570618
Product Code LRO
UDI-Device Identifier00380657501595
UDI-Public(01)00380657501595(17)271231(11)250107(10)176WKD
Combination Product (Y/N)N
Initial Reporter CountryIN
PMA/510(K) Number
K880961
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/25/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number8065750159
Device Lot Number176WKD
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 11/24/2025
Supplement Date Received by Manufacturer01/28/2026
Initial Report FDA Received Date12/23/2025
Supplement Report FDA Received Date02/25/2026
Date Device Manufactured01/07/2025
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Other;
Patient SexUnknown